Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  •  (5)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Ask the HIV Specialist: Peace of Mind

November/December 2012

Q: I've been HIV-positive for 12 years. My viral load is undetectable and I have a good T-cell count. Ever since I was diagnosed, however, I have experienced deep depression. My life is a mess with a recent job loss, money problems, a dysfunctional relationship, and I'm still not out about being gay or HIV-positive. My doctor keeps trying different antidepressants and sleeping pills, but nothing seems to work. A friend recommended a psychiatrist and he prescribed yet another antidepressant without even asking me what other drugs I'm taking. Is there any danger of these antidepressants interfering with my HIV meds? Is there any one antidepressant known to be effective for people with HIV? Help! I'm at the end of my rope!

A: First of all, Hang in there! YOu've asked three questions: 1) Can psychiatric and HIV medicines interact in a bad way; 2) Is there a "preferred" antidepressant for people with HIV; and 3) What do we do about depression, anyway? To those, I might also add 4) Can certain HIV treatments have a psychiatric effect?

Question 1: Yes, there can be interactions between HIV drugs and psychiatric medicines that could produce undesirable side effects. Also, the herbal antidepressant St. John's wort can lower the blood levels of many HIV medicines, so we never use that herb for HIV patients on treatment.

Advertisement
Question 4: The HIV drug efavirenz (found in Sustiva and Atripla) can definitely affect the mood; if there are significant pre-existing mood problems in a patient, I often will choose a different HIV medicine for them. Isentress (raltegravir) has also been found to worsen depression in patients already on antidepressants; it's not clear if that's due to the Isentress interacting with their psychiatric meds or a direct mood-depressive effect of the Isentress.

Any HIV patient needing psychiatric prescriptions should work with a provider familiar with all of these issues. When I have a patient who works with a psychiatrist, I speak to that provider to make sure he's aware of the possible drug interactions with HIV medicines. Drug interactions can be very serious; it's essential that psychiatrists review your entire drug list before prescribing something for you.

Question 2: There's no "one-size-fits-all" antidepressant for HIV patients, any more than there is a "one-size-fits-all" HIV cocktail. The "right" antidepressant for a patient depends on many different factors, such as the type of depression, the presence of insomnia, other medical conditions they might have, etc. But, that said, at San Francisco General Hospital, where I trained, we usually used Celexa (citalopram) as a first choice, because it generally lacked interactions with the common HIV drugs, and was available as a less-expensive generic. Lexapro (escitalopram) is a newer medicine that similarly lacks drug interactions and rates very favorably for effectiveness and lack of side effects when compared to other antidepressants.

But this gets to Question 3: How do we know that a medication is what your depression needs, anyway? You mention that you've been depressed ever since you were diagnosed HIV-positive, but were you depressed before? You mention a host of stressors, including "a recent job loss, money problems, a dysfunctional relationship, and I'm still not out about being gay or HIV-positive." Those last two facts seem especially important: Living in one closet can be extremely depressing, let alone living in two. I have no doubt that the closeted status is also a factor in the relationship difficulties.

With the underlying issues in your life, there's no pill that's going to erase your depression. What I would strongly recommend is finding a cognitive-behavioral psychotherapist to work with you, to clarify how your life circumstances are creating your depression, and to explore how to address those factors. Also, you might check out Loving What Is, by Byron Katie. While many might be skeptical, her technique is easily learned in just a few minutes, has been found to be very effective by many academic psychotherapists, and is free if you check it out from the library. Self-help from a book is no substitute for working with a qualified therapist, but it may help while you're looking for one.

Rick Loftus, M.D., A.A.H.I.V.S., is Associate Program Director for the internal medicine residency program at Eisenhower Medical Center, and has a private practice in Palm Springs, California.


Submit your questions to AAHIVM@tpan.com

Due to space limitations, not all submitted questions can be answered in this column. For more information about AAHIVM, call 202-659-0699 or visit www.aahivm.org.


Search for an HIV Specialist™

Finding an HIV Specialist™ is easy with AAHIVM's Find-A-Provider directory at www.aahivm.org. Click on the "Find-A-Provider" window on the home page, enter your location, and click on the search button for a list of HIV Specialists™ near you.


Got a comment on this article? Write to us at publications@tpan.com.


  
  • Email Email
  • Comments Comments
  •  (5)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Positively Aware. It is a part of the publication Positively Aware. Visit Positively Aware's website to find out more about the publication.
 
See Also
Depression and HIV
Feeling Good Again: Mental Healthcare Works!
More on Depression and HIV/AIDS

Reader Comments:

Comment by: rigo (citbolontun@live.com.mx) Mon., Feb. 4, 2013 at 8:33 am EST
hi, well, depression comes easily to us people with HIV and all those meds, but one thing i´ve realized is to accept that wonderful sexual-love relationships weren´t made for all people. I used to think that having a relationship was all that i needed to boost my destiny and for years i tried to have a good one, and it never came. So now i am with myself, loving myself and taking care of my little self, forget about that loving rendition to someone else that never came. We have ourselves to make a wonderful life, the few or many moments we may have ahead. Forget would be lovers: you have yourself and the world to love now.
Reply to this comment


Comment by: jeff (Kenya) Mon., Feb. 4, 2013 at 6:56 am EST
I had a sexual intercourse with a HIV positive partner,more than 6 weeks ago,I tested negative using the unigold HIV test kit after 6 weeks. should I consider the result as accurate or do I need to test further for the virus.
Reply to this comment


Comment by: markvin (St. Petersburg, Fl) Sun., Feb. 3, 2013 at 5:26 pm EST
I have to add to this answer as I went through the same thing when I was diagnosed. You need to see a psychiatrist. A psychiatrist is the only type of MD who can help you with depression and anxiety. When you see a psychiatrist you have to team up with him to get the best results. Not all psychiatric medications work for all people. It is hit and miss. Your Dr. may prescribe a med but it is up to you to take charge and tell him that it is not working. Your have to TELL him to first increase the dosage and if that doesn't work after 3-4 weeks you need to tell him that you want a different medication. Your doctor is your employee and if you have a psychiatrist who doesn't listen to your concerns or won't change your dosage or med you need to see another. I had to try 3 different scrips before I was finally rid of depression. I not take Prozac. One thin to remember is that depression comes and goes even with meds. You might go a few weeks and feel fine and then have a bad day. It is the nature of the beast. There is no reason whatsoever for you to suffer like you are. If you have issues beyond a chemical imbalance see a therapist. Therapists are also good and bad. If you see one and don't get results or don't have a connection with get rid of him or her. You should never feel uncomfortable with your therapist. Final note, therapy sessions can end up with your feeling better or sometimes worse after the session. If you have a good connection with a therapist don't let this bother you.
Reply to this comment


Comment by: Lawrence Branford (South Africa) Sat., Feb. 2, 2013 at 1:33 pm EST
Thanks for your very informative site God bless u for the awesome work u doing
Reply to this comment


Comment by: nande (south africa) Sat., Feb. 2, 2013 at 5:04 am EST
my husband has tested hiv positive, is it possible that my results could come back negative
Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement